Wyoming, 2013

Hail in Wyoming, August 10, 2013

August 10, 2013 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced large hail in western Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced large hail in western Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 3:31 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 10, 3:31 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON)
ISSUED AT 208 PM MDT SAT AUG 10 2013

TONIGHT...ISOLATED THUNDERSTORMS DEVELOPING IN COVERAGE ACROSS
SOUTHEAST WYOMING THIS AFTERNOON...MOVING EAST. RATHER LARGE
TEMPERATURE AND DEWPOINT SPREADS...SOME 30 TO 45 DEGREES...AS WELL
AS SURFACE BASED CAPES ONLY AROUND 500 J/KG...SUGGEST THAT
SOUTHEAST WYOMING STORMS WILL PRODUCE GUSTY WINDS UP TO NEAR 50
MPH AND PERHAPS BRIEF HEAVY RAIN.

NAM HINTS AT OTHER ISOLATED THUNDERSTORMS POSSIBLY DEVELOPING THIS
EVENING ACROSS WESTERN NEBRASKA SOUTH OF A SCOTTSBLUFF TO ALLIANCE
LINE EXTENDING INTO NORTHEAST COLORADO...ALONG AN 850/700 MB THETA-E
RIDGE AXIS AND POSITIVE THETA-E ADVECTION AREA...THUS HAVE ADDED
SOME HIGHER POPS THIS EVENING OVER AFOREMENTIONED LOCALES OF WESTERN
NEBRASKA.

SUNDAY/SUNDAY NIGHT...SURFACE WIND TURNS NORTHEAST ALONG AND EAST OF
INTERSTATE 25 WHILE AN 850/700 MB THETA-E RIDGE EXTENDS ACROSS
WESTERN NEBRASKA. POSITIVE THETA-E ADVECTION IN THE AFTERNOON WILL
LIKELY INDUCE A LARGER AREAL COVERAGE OF THUNDERSTORMS FROM LUSK TO
CHADRON TO ALLIANCE WITH LESSER COVERAGE ELSEWHERE. THUNDERSTORMS
WILL DECREASE IN AREAL COVERAGE IN THE EVENING DUE TO LOSS OF
DAYTIME HEATING AND IN THE ABSENCE OF LARGE SCALE OR MESOSCALE
FORCING.

MONDAY...DESPITE RIDGING ALOFT...LOW LEVEL UPSLOPE SOUTHEAST WINDS
WILL PREVAIL...ADVECTING INCREASING LOW LEVEL MOISTURE TO FUEL
THUNDERSTORMS...ALSO EVIDENT WITH POSITIVE THETA-E ADVECTION SEEN AT
850/700 MB. THUS EXPECT A SCATTERED COVERAGE OF AFTERNOON
THUNDERSTORMS...PRIMARILY OVER AND NEAR THE MOUNTAINS AND ESPECIALLY
FROM LUSK TO ALLIANCE WHERE LOW LEVEL MOISTURE WILL BE MOST
PREVALENT.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 308 PM MDT SAT AUG 10 2013

STAGNANT WEATHER PATTERN SHOULD BEGIN TO SHIFT EARLY NEXT WEEK
WITH THE UPPER LEVEL RIDGE PROGGED TO SLOWLY BUILD NORTHWARD.
INITIALLY THE BUILDING RIDGE SHOULD NOT PRODUCE MUCH IMPACT ON
WEATHER CONDITIONS AS ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS THE FORECAST AREA. THE RIDGE WILL
MAKE FOR LIGHTER WINDS ALOFT WHICH WILL KEEP CHANCES FOR SEVERE
THUNDERSTORMS AT A MINIMUM. THE LIGHTER WINDS ALOFT WILL MAKE FOR
SLOWER MOVING STORMS SO COULD SEE SOME SLOW MOVING HEAVY RAIN
STORMS.

BY MID TO LATE WEEK THE RIDGE SHOULD START TO SHIFT EAST AND
CONTINUE TO EXPAND NORTHWARD. THIS WILL BRING RELATIVELY DRY AIR
INTO THE AREA ALONG WITH SUBSIDENCE ALOFT. THEREFORE CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL DECREASE SUBSTANTIALLY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH MUCH OF NEXT WEEK WITH
HIGHS IN THE 70S AND 80S AND LOWS MOSTLY IN THE 50S. BY LATE WEEK
COULD SEE HIGH TEMPERATURES PUSH ABOVE NORMAL UNDER A WARMER AND
DRIER AIRMASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1140 AM MDT SAT AUG 10 2013

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE THIS AFTERNOON AND EARLY EVENING.
ERRATIC WINDS AND SUDDEN GUSTS SHOULD BE EXPECTED NEAR SHOWER AND
THUNDERSTORM THROUGH EARLY EVENING. ACTIVITY WILL DECREASE IN
INTENSITY AND DISSIPATE BY LATER PORTIONS OF THE EVENING. VFR
OUTSIDE OF THUNDERSTORM ACTIVITY THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 208 PM MDT SAT AUG 10 2013

HUMIDITIES AND WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...MOST NUMEROUS ACROSS WESTERN NEBRASKA SOUTH OF A
SCOTTSBLUFF TO ALLIANCE LINE. ON SUNDAY...EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25...MOST
NUMEROUS FROM LUSK TO ALLIANCE WHERE DEEPER MOISTURE WILL PREVAIL.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ON MONDAY...MOST NUMEROUS AGAIN FROM LUSK TO ALLIANCE.
COVERAGE OF LATE DAY THUNDERSTORMS WILL INCREASE ON TUESDAY AND
WEDNESDAY...THEN DECREASE IN COVERAGE THURSDAY INTO NEXT WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...LIEBL
AVIATION...LIEBL
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 10, 11:35 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1235 PM MDT SAT AUG 10 2013

WYZ101>119-111100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1235 PM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY OVER AND NEAR THE SNOWY...SIERRA MADRE AND
LARAMIE RANGES. THUNDERSTORMS WILL BE MOST COMMON FROM 2 PM TO 8 PM.
THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS WILL BE BRIEF WIND
GUSTS TO 45 MPH...SMALL HAIL AND A PERIOD OF BRIEF...HEAVY RAIN.
STORMS WILL MOVE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-111100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1235 PM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST WYOMING
MOUNTAINS THIS AFTERNOON AND PUSH EAST AT 10 MPH INTO WESTERN
NEBRASKA BY THE LATTER HALF OF THE AFTERNOON. IN ADDITION...ISOLATED
THUNDERSTORMS WILL DEVELOP SEPARATELY ALONG AND SOUTH OF A
SCOTTSBLUFF TO ALLIANCE LINE LATE THIS AFTERNOON...AND CONTINUE INTO
THE EVENING HOURS BEFORE DISSIPATING AROUND MIDNIGHT.

THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS...SOUTH OF A
SCOTTSBLUFF TO ALLIANCE LINE...WILL BE LOCALLY HEAVY RAIN UP TO ONE
INCH PER HOUR...WIND GUSTS TO 55 MPH AND SMALL HAIL. LOCALIZED
FLOODING MAY OCCUR FROM SOME OF THE STRONGER THUNDERSTORMS SOUTH OF
A SCOTTSBLUFF TO ALLIANCE LINE.

STORMS WILL BE MOST COMMON FROM 3 PM TO 9 PM...LIKELY CONTINUING
ACROSS THE SOUTHERN NEBRASKA PANHANDLE UNTIL AROUND MIDNIGHT BEFORE
DISSIPATION. STORM MOVEMENT WILL BE TO THE EAST AT ONLY 10 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Aug 10, 1:59 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT SAT AUG 10 2013

WYZ101-103-107-102200-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH
LARAMIE RANGE WY-
259 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND SOUTHERN
CONVERSE COUNTIES UNTIL 400 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ESTERBROOK CAMPGROUND...OR
18 MILES SOUTH OF DOUGLAS...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDO...
  SIBLEY PEAK...
  GLENDO RESERVOIR...
  TWO MOON CAMPGROUND...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 104 AND
117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS SHOULD GET OFF THE WATER AND WAIT UNTIL
AFTER THE STORM PASSES BEFORE RESUMING ACTIVITIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4258 10495 4237 10496 4243 10528 4243 10533
      4246 10548 4255 10547
TIME...MOT...LOC 2057Z 279DEG 18KT 4249 10534

HAMMER
Special weather statement, Aug 10, 3:20 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT SAT AUG 10 2013

WYZ103-106>108-102300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-NORTH LARAMIE RANGE WY-
420 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE AND WESTERN
GOSHEN COUNTIES UNTIL 500 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUERNSEY CAMPGROUND
TO 10 MILES SOUTH OF SIBLEY PEAK...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GUERNSEY CAMPGROUND...
  GUERNSEY...
  HARTVILLE...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 91 AND
102.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4214 10459 4225 10527 4234 10527 4246 10444
TIME...MOT...LOC 2220Z 278DEG 16KT 4236 10481 4229 10501

HAMMER
Special weather statement, Aug 10, 3:31 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SAT AUG 10 2013

WYZ101-102315-
CONVERSE COUNTY LOWER ELEVATIONS WY-
431 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CONVERSE COUNTY UNTIL
515 PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF BILL...OR 50 MILES NORTH OF
DOUGLAS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CONVERSE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4345 10497 4319 10536 4345 10566 4350 10560
      4350 10517
TIME...MOT...LOC 2231Z 306DEG 14KT 4346 10548

HAMMER

The radar

The Cheyenne radar (KCYS), 100 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
August 10, 4:20 PM MST to 4:25 PM MST
Where
Goshen County, 11 mi SW of Lingle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.017, -104.502

Quarter size hail was reported southwest of Lingle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466727.